Alert archive / Iowa / Tornado Warnings in 2018
Tornado Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Oct 8, 2018, 6:29 PM CDT for 4 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 6:29 PM CDT (23:29 UTC)
- Expired
- Oct 8, 2018, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WFUS53 KDMX 082329
TORDMX
IAC015-049-073-077-090000-
/O.NEW.KDMX.TO.W.0056.181008T2329Z-181009T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
629 PM CDT MON OCT 8 2018
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Greene County in west central Iowa...
Northeastern Guthrie County in west central Iowa...
Southwestern Boone County in central Iowa...
Northwestern Dallas County in central Iowa...
* Until 700 PM CDT.
* At 629 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Lake Panorama, or 12 miles west of
Perry, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Greene...northeastern Guthrie...southwestern Boone and
northwestern Dallas Counties, including the following locations...
Dawson, Rippey, Grand Junction, Yale, Beaver, Jamaica, Lakin Slough
Game Management Area and Bagley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4172 9435 4185 9447 4216 9412 4188 9412
TIME...MOT...LOC 2329Z 227DEG 47KT 4183 9434
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
REV1 follow-up statement
032
WWUS53 KDMX 082339
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
639 PM CDT MON OCT 8 2018
IAC077-082349-
/O.CAN.KDMX.TO.W.0056.000000T0000Z-181009T0000Z/
Guthrie IA-
639 PM CDT MON OCT 8 2018
...THE TORNADO WARNING FOR NORTHEASTERN GUTHRIE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4186 9427 4196 9434 4216 9412 4188 9412
TIME...MOT...LOC 2339Z 227DEG 47KT 4192 9421
$$
IAC015-049-073-090000-
/O.CON.KDMX.TO.W.0056.000000T0000Z-181009T0000Z/
Greene IA-Boone IA-Dallas IA-
639 PM CDT MON OCT 8 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN GREENE...SOUTHWESTERN BOONE AND NORTHWESTERN DALLAS
COUNTIES...
At 639 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Perry, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Grand Junction, Rippey and Beaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4186 9427 4196 9434 4216 9412 4188 9412
TIME...MOT...LOC 2339Z 227DEG 47KT 4192 9421
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
REVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:45 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 8, 3:45 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 345 PM CDT Mon Oct 8 2018 .SHORT TERM.../Tonight through Tuesday night/ Issued at 338 PM CDT Mon Oct 8 2018 Upper trough over the west that has plagued our weather for the past week or more is finally shifting over the next 36 hours. Model trends have slowed the progression of the upper trough access now until after 18Z Wednesday but the bulk of the precip will still fall by 12Z Wednesday with the eastern portion of the state still under the gun Wednesday morning. As the upper trough slowly lifts, it will push a surface low and frontal boundary from Kansas into Wisconsin by Wednesday morning. This will lift a quasi-stationary frontal boundary northward across Iowa through tonight then a cold front across us Tuesday evening into Wednesday morning. Models develop a couple of weak lows that ride up the boundary and associated with this are enhanced areas of forcing along the boundary. This will cause an overall increase of showers and possibly a few thunderstorms tonight. However CAPE values are best along the boundary but deeper instability is on the weak side. Countering this is some decent unidirectional deep shear of 30- 40kts. The shear and instability combined is enough to see isolated storms and if some better forcing comes up in conjunction with this, storms may become strong enough to produce some damaging wind gusts but coverage would be limited. Tuesday and Tuesday night, better instability pushes into southeast and central Iowa with CAPE values up to 2000 J/Kg. The GFS model is still weak with the NAM very aggressive and advertising the stronger CAPE values. Shear is also stronger Tuesday/Tuesday night with 40- 50kts of deep shear. If we realize the instability...which is still somewhat in doubt, we will see stronger storms Tuesday late day into the evening. Some of these will be severe. Damaging wind and to a lesser extend, large hail would be possible. An isolated tornado along the boundary also couldn't be ruled out. Soundings show PWAT's (precipitable water) values approaching 2 inches which is way above normal for this time of year. Heavy rain and flooding potential is still a threat and flood watches remain in effect for this reason, though just where the heaviest rain will occur is still somewhat in question. Tonight it looks like west central to northeast Iowa then Tuesday/Tuesday night central into eastern Iowa would see the best threat. .LONG TERM.../Wednesday through Monday/ Issued at 338 PM CDT Mon Oct 8 2018 Wednesday afternoon through much of Thursday night will be dry and cool as previously advertised. After 09Z Thursday night, a strong but progressive shortwave will cross the region and kick off the chance for showers mainly across the southern third to half of the state. At this point it does not appear that this will have much impact on rivers or any flood threat. A stronger shortwave will drop through the area Saturday night and Sunday. The main impact from these systems will be to dump shots of very cool air down across Iowa with light precip. The first wave will push highs into the 50s then 40s and 50s for Saturday/Sunday. On Monday a surface high to the south will bring low level return flow to the state and should bump temps up a few degrees but we are still looking at 50s on Monday as well. At least the non-stop periods of rainfall will be ending. As for temps...coldest temps Thursday night into Friday and Friday night into Saturday. Widespread frost is possible over at least the northern half both nights which will likely end the growing season. Lows are forecast to be around freezing to a couple degrees above. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1252 PM CDT Mon Oct 8 2018 IFR/LIFR conditions will persist across the northwest two thirds of the state with some VFR/MVFR across parts of the south and east until this evening. There will be an isolated thunderstorm...mainly across the south and east but coverage is too sparse to include a separate group. Went with VCTS for the time being. Overnight, expecting widespread IFR conditions to overtake TAF locations once again...except for far southern TAF sites. KDSM and KALO will be on the fringe of the low clouds so there may be periods of improved cigs over these sites as well. && .HYDROLOGY... Issued at 338 PM CDT Mon Oct 8 2018 The heaviest rainfall last night fell across southeast Iowa. Tonight showers and storms will move across western and northern Iowa then shift east through the day Tuesday and over the southeast Tuesday night. With the light to moderate rain that Iowa has seen nearly daily for the past week or more, soils are saturated and a potential for 1 to 3 additional inches of rain has set the stage for potential flooding. The flood watch will continue. No changes were made to the areal outline of this for now but if more rain falls over the southeast, that may need to be included. As of this afternoon, WPC places the heaviest rainfall and the moderate flood risk mainly central and west. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>084-092>094. && SHORT TERM...FAB LONG TERM...FAB AVIATION...FAB HYDROLOGY...FAB
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 421 AM CDT Mon Oct 8 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-090930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Areas of heavy rainfall are possible today and tonight. Reference the Flood Watch for additional details. In additional, isolated severe storms are possible this afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch is in effect for the area in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall will remain possible through Tuesday night. A slight risk for severe weather is forecast for Tuesday afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch remains in effect for the area through Tuesday night in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports through Tuesday night. IAZ085-086-095>097-090930- Monroe-Wapello-Wayne-Appanoose-Davis- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms are possible today and tonight. Locally heavy rainfall and and isolated severe storm are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and a few thunderstorms are forecast through early Wednesday. The primary threat is locally heavy rainfall which may lead to overland flooding, ponding water and even localized flash flooding. There is a Slight Risk of severe storms Tuesday afternoon and evening with the primary threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports and possible severe weather late Tuesday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Wright | 6 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 54 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 24 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Dallas, Polk | 37 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 36 hr |
| Oct 8, 10:40 AM CDT | Areal Flood Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wayne | 24 hr |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Tama | 8 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 9 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Webster | 4 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Davis, Wapello | 91 min |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Oct 8, 11:39 AM CDT | River Flood Watch | DMX | Davis, Wapello | 4 days |
| Oct 8, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Dallas, Greene, Guthrie | 48 min |
| Oct 8, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 46 min |
| Oct 8, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 40 min |
| Oct 8, 6:36 PM CDT | Tornado Warning | DMX | Appanoose | 24 min |
| Oct 8, 6:47 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 43 min |
| Oct 8, 6:55 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 24 min |
Nearby
Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.